Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 26, NWS Paducah, KY

May 3, 1996Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this tornado warning at May 3, 1996, 7:40 PM CDT for Edwards County, Wabash County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1996, 7:40 PM CDT (00:40 UTC)
Expired
May 3, 1996, 8:30 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Edwards County, IL, Wabash County, IL

What was reported inside it

TimeReportWhereRemark
May 3, 7:42 PM CDTHail 2.75Mt Carmel, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 1:16 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 3, 1:16 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI MAY 3 1996

MAIN FCST PROBLEM IS THE TIMING AND LOCATION OF CONVECTIVE SYSTEMS.
GENERAL SYNOPTIC PATTERN IS FAVORABLE FOR HVY RAINFALL. AIR MASS IS
FCST TO REMAIN MOIST AND UNSTBL THROUGH SATURDAY...WITH PRECIPITABLE
WATER 1 TO 1.5 INCHES. ETA AND NGM PROG LIFTED INDEX TO STAY AROUND
MINUS 4 THRU SATURDAY. THE QUESTION IS WHERE AND WHEN THE TRIGGERS WILL
BE.

POORLY DEFINED SFC BNDRY HAS NEARLY WASHED OUT ACRS SW INDIANA AND SRN
IL THIS MORNING. A BETTER DEFINED SFC FRONT EXTENDED FROM CNTRL IN AND
CNTRL IL THRU CNTRL MO. BOTH THE NGM AND ETA ARE IN PRETTY GOOD
AGREEMENT THAT THIS FRONT WILL REMAIN NEARLY STNRY THRU TONIGHT...AND
THEN DRIFT SWD INTO THE OHIO RIVER VALLEY SATURDAY AFTN. THIS WILL LKLY
KEEP THE HEAVIEST RAINFALL TOTALS NORTH OF EVV-MDH-40W MDH THRU TONIGHT.
HVY RAIN POTENTIAL SHOULD INCREASE SATURDAY AS FRONT DRIFTS SOUTH.

MOST FAVORABLE THERMODYNAMICS WILL BE JUST SOUTH OF THE FRONT...FROM
SE MO INTO WRN KY. AIR MASS SHOULD BE CAPPED TO THE SOUTH. AS LOW
LVL JET INCREASES TO 40 TO 50 KTS ACRS WRN KY/SE MO TONIGHT...
TRW SHUD DVLP IN WARM MOIST AIR. EVEN THOUGH HEAVIEST QPF SHOULD
REMAIN NORTH OF CWA THRU TONIGHT...IT WOULDNT TAKE MUCH TO BEGIN
FLOODING ACRS SRN IL/SW INDIANA.

WENT LWR THAN FWC HIGHS BECAUSE FWC APPEARS TOO DRY. FWC POPS LOOK
TOO LOW...ESPECIALLY SATURDAY.

AREA                LOWS             HIGHS        PO|PS
WRN KY              MID 60S          NEAR 80      80/70
SE MO               MID 60S          NEAR 80      80/70
SRN IL              LWR 60S          MID 70S      80/80
SW IN               LWR 60S          MID 70S      80/80

MY

In the hours before

Special weather statement, May 3, 3:37 PM CDT, 4 hours 3 minutes before
ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI MAY 3 1996

...FLASH FLOOD WATCH FOR TONIGHT IN SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI...
...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI...

THE ATMOSPHERE OVER THE REGION IS VERY MOIST AND UNSTABLE WITH A
FRONTAL BOUNDARY LYING ACROSS CENRTAL MISSOURI INTO CENTRAL ILLINOIS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION THIS AFTERNOON
AND EVENING.

ALTHOUGH THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40
MPH...STORMS MAY REPEATEDLY MOVE OVER THE SAME AREA...THUS FLASH
FLOODING MAY BECOME A PROBLEM.

THE THUNDERSTORMS WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING
WINDS. TORNADOES ARE ALSO POSSIBLE.

PEOPLE IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD KEEP ABREAST
OF THIS RAPIDLY DEVELOPING SITUATION.

THIS IS THE TIME TO PREPARE.

SPODEN
Local storm report, May 3, 7:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

700  PM   L WAYNE CO.                 IL   0.50 INCH HAIL REPORTED
05/03/96   FAIRFIELD                      NORTH OF WAYNE CITY
                                          BY WFIW RADIO

LAMBERTY
Local storm report, May 3, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710  PM    WAYNE CO.                 IL   1.75 INCH HAIL REPORTED
05/03/96   CISNE                          8 MILES NORTH OF WAYNE
                                          CITY NEAR CISNE BY WFIW
                                          RADIO.

710 PM     WAYNE CO.                 IL   1.75 INCH HAIL REPORTED
05/03/96   ZENITH                         NEAR ZENITH BY WAYNE CO
                                          SHERIFF.

718 PM     WAYNE CO.                 IL   2.75 INCH HAIL REPORTED
05/03/96   FAIRFIELD                      IN FAIRFIELD BY WAYNE CO.
                                          EMERGENCY MANAGEMENT.
LAMBERTY
Local storm report, May 3, 7:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI MAY 3 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

718  PM    WAYNE CO.                 IL   1.75 INCH HAIL...NUMEROUS
05/03/96   ZENITH                         REPORTS IN NORTHWEST
                                          CORNER OF WAYNE COUNTY
                                          BY WAYNE COUNTY EMA

718  PM    WAYNE CO.                 IL   0.50 INCH HAIL IN EAST
05/03/96   FAIRFIELD                      CENTRAL PORTION OF WAYNE
                                          COUNTY BY WAYNE COUNTY EMA

LAMBERTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:15 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash45 min
May 3, 7:28 PM CDTSevere Thunderstorm WarningPAHWayne17 min
May 4, 8:49 AM CDTSevere Thunderstorm WarningPAHWayne56 min
May 4, 9:42 AM CDTSevere Thunderstorm WarningPAHWayne48 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.